Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 20, 2017, 4:57 PM EDT for Scioto County, Ohio; Lewis County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 4:57 PM EDT (20:57 UTC)
- Expired
- May 20, 2017, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lewis County, KY, Scioto County, OH
The radar
The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WGUS51 KILN 202057
FFWILN
KYC135-OHC145-210000-
/O.NEW.KILN.FF.W.0022.170520T2057Z-170521T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
457 PM EDT SAT MAY 20 2017
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northeastern Lewis County in northeastern Kentucky...
Southwestern Scioto County in southwestern Ohio...
* Until 800 PM EDT.
* At 456 PM EDT, radar indicated that thunderstorms had produced
heavy rain across the warned area. Up to two inches of rain have
already fallen. Heavy rain continues to fall with another 1 to 2
inches possible. Runoff from this excessive rainfall will cause
flash flooding to occur.
* Some locations that will experience flooding include...
Portsmouth, New Boston, Rosemount, Friendship, Garrison, Saint
Paul, Firebrick, Rexton, West Portsmouth and Tannery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3860 8325 3874 8318 3881 8301 3875 8295
3874 8295 3873 8298 3873 8303 3870 8304
3868 8303 3866 8305 3864 8305 3863 8307
3860 8307 3855 8310 3853 8312 3854 8314
3852 8315 3852 8325
$$
Hickman2 follow-up statements
998
WGUS71 KILN 202130
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
530 PM EDT SAT MAY 20 2017
KYC135-OHC145-210000-
/O.CON.KILN.FF.W.0022.000000T0000Z-170521T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-Scioto OH-
530 PM EDT SAT MAY 20 2017
...THE FLASH FLOOD WARNING FOR northeastern Lewis and southwestern
Scioto Counties REMAINS IN EFFECT Until 800 PM EDT...
At 529 PM EDT, radar indicated that thunderstorms continue across
the warning area. Radar has estimated 2 to 2.5 inches of rain has
fallen in some locations. An additional 1 to 2 inches is possible
through 700 pm EDT. Runoff from this excessive rainfall will cause
flash flooding to occur.
Some locations that will experience flooding include...
Portsmouth, New Boston, Rosemount, Friendship, Garrison, Saint Paul,
Firebrick, Rexton, West Portsmouth and Tannery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3860 8325 3874 8318 3881 8301 3875 8295
3874 8295 3873 8298 3873 8303 3870 8304
3868 8303 3866 8305 3864 8305 3863 8307
3860 8307 3855 8310 3853 8312 3854 8314
3852 8315 3852 8325
$$
Hickman171
WGUS71 KILN 202350
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
750 PM EDT SAT MAY 20 2017
KYC135-OHC145-210000-
/O.EXP.KILN.FF.W.0022.000000T0000Z-170521T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-Scioto OH-
750 PM EDT SAT MAY 20 2017
...THE FLASH FLOOD WARNING FOR northeastern Lewis and southwestern
Scioto Counties WILL EXPIRE AT 800 PM EDT...
The heavy rain has ended and flooding is no longer expected to pose a
threat.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3860 8325 3874 8318 3881 8301 3875 8295
3874 8295 3873 8298 3873 8303 3870 8304
3868 8303 3866 8305 3864 8305 3863 8307
3860 8307 3855 8310 3853 8312 3854 8314
3852 8315 3852 8325
$$
ARWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:52 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 20, 3:52 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 352 PM EDT Sat May 20 2017 .SYNOPSIS... A warm front will progress northward through the area tonight allowing for scattered showers and thunderstorms. Some of the storms may contain heavy rain and gusty winds. Showers and thunderstorms will persist through Sunday afternoon when a cold front sweeps through the region. High pressure will build in for the beginning of the week offering drier and cooler conditions. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Mid/upper level low over the central plains to lift northeast into the western Great Lakes tonight. Upstream ridge axis to shift east with the flow backing in response to this system with an increase in moisture. Convective s/w aided the development of elevated convection in west central Ohio. This activity will continue pivoting northeast out of ILN/s FA early this evening. East-west oriented frontal boundary has stalled across northern KY. This front will begin to lift north this evening and push across ILN/s fa into southern Lower Mi overnight. Moderate instability has led to the develop of scattered storms over ILN/s southwest counties invof the warm front. 30-40 kt 0-6km bulk shear will support some organization to storms these storms. Downdraft cape 800-900 j/kg suggests the potential for a few of the stronger updrafts to produce strong to damaging wind gusts. As this activity moves north away from the genesis region of more favorable instability it is expected to weaken some. Model solns converging showing additional storms developing on pre-frontal sfc trof overnight. 925 mb favorable axis of convergence develops into eastern Indiana/western Ohio by 06Z. Moisture increases with an axis of pw/s values of 1.6 to 1.7 inches. These values are 175 percent of normal. Therefore potential for heavy rain and flooding will exist. Have categorical pops developing overnight with this feature. In warm sector and high moist environment have mild lows in the mid and upper 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Expect ongoing convection associated with pre-frontal sfc trof Sunday morning. With pw/s of 1.6 to 1.7 inches, the potential for heavy rain and flooding will exist. The cold front will be slow to push through the region Sunday, which will provide a continued threat for storms. Instability is expected to be marginal. Highs on Sunday will be in the mid and upper 70s. A chance of pcpn will linger in the eastern counties Sunday evening before ending. Lows Sunday night will range from the lower 50s west to the mid/upper 50s east. && .LONG TERM /MONDAY THROUGH SATURDAY/... The ILN CWA will be in a dry period of cold advection starting on Monday morning, with a cold front moving east of the region, as a brief period of surface high pressure ensues. Though clearing skies are expected, the cooler air mass will result in a drop in max temps from Sunday to Monday, with highs in the upper 60s to around 70. With upper level low pressure north of the Great Lakes, the general flow pattern will gradually amplify, as the parent low spawns an another upper trough over the middle Mississippi Valley. Though there is decent agreement between models that most of the southern stream moisture will remain near and east of the Appalachian mountains, attention for the middle Ohio Valley will turn to the forcing just ahead of the low, which will result in gradually increasing precipitation chances from Tuesday afternoon through Wednesday morning. 00Z/06Z/12Z runs have forced a shift in the period of highest PoPs, now focused mainly on Wednesday. There has also been a general trend slower with the eastward progression of the upper low, which is unsurprising for closed upper systems in May. PoPs have been held back a little more significantly on Thursday, with slight chances introduced as well for Friday. This system will also result in a period of cooler temperatures for Wednesday and Thursday, possibly improving more significantly by Friday (unless the low continues to hang around through the end of the week). Behind the low, though timing confidence is marginal, there is high confidence that the overall pattern will switch to ridging over the southeastern states through the southern Great Lakes. This will allow for another round of increasing temperatures. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Surface front has pushed south of the TAF sites across northern KY and become quasi-stationary. Low clouds and fog north of this boundary which developed this morning are slowly improving and expect VFR cigs and vsbys in next hour. Model solns converging showing additional storms developing on pre-frontal sfc trof overnight. Have brought in prevailing showers and VCTS with CIGS dropping to MVFR category. Moderate instability develops with scattered showers and thunderstorms developing invof of this front as it pivots north thru the afternoon into this evening. These storms will have potential for heavy rain/strong to severe winds and have MVFR CIGs with IFR vsbys. Brief IFR CIGs during storms will also be possible. Model solns converging showing additional storms developing on pre-frontal sfc trof overnight. Have brought in prevailing showers and VCTS with CIGS dropping to MVFR category. Front to push east of the TAF sites Sunday afternoon with conditions improving. OUTLOOK...MVFR ceilings lingering Sunday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous weather outlook, May 20, 11:33 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1133 AM EDT Sat May 20 2017 OHZ026-034-035-044>046-055-056-065-074-211545- Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking- Fairfield-Hocking- 1133 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today with the best coverage this afternoon. An isolated storm could reach strong to severe limits. Damaging winds would be the primary severe weather threat, although isolated large hail can not be ruled out. Another round of strong thunderstorms is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064- 070>073-077>082-088-211545- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign- Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler- Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 1133 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely today with the best coverage this afternoon. Strong to severe thunderstorms will be possible mainly this afternoon. Damaging winds will be the primary severe weather threat, although isolated large hail can not be ruled out. Thunderstorms will also be capable of producing locally heavy rainfall which may lead to some flooding issues. Another round of strong to severe thunderstorms is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 20, 4:17 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
417 PM EDT SAT MAY 20 2017
OHZ080-081-202045-
Highland OH-Adams OH-
417 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS AND
SOUTHEASTERN HIGHLAND COUNTIES UNTIL 445 PM EDT...
At 417 PM EDT, radar indicated a strong thunderstorm near Peebles,
moving northeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Peebles, Seaman, Sinking Spring, May Hill, Locust Grove and Serpent
Mound.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3893 8359 3900 8359 3908 8353 3907 8338
3906 8338 3906 8339 3905 8337 3894 8336
3890 8349
TIME...MOT...LOC 2017Z 218DEG 34KT 3898 8348
HatzosSpecial weather statement, May 20, 4:19 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
419 PM EDT SAT MAY 20 2017
OHZ078>080-202045-
Clermont OH-Highland OH-Brown OH-
419 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLERMONT...CENTRAL
BROWN AND SOUTHWESTERN HIGHLAND COUNTIES UNTIL 445 PM EDT...
At 418 PM EDT, radar indicated a strong thunderstorm near Bethel,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Georgetown, Mount Orab, Bethel, Williamsburg, Sardinia, Hamersville,
Mowrystown, Danville in Highland County, Greenbush, Lake Waynoka,
Buford, State Route 32 at US Route 68, Feesburg, Fincastle, New Hope,
State Route 32 at US Route 62 and Locust Ridge.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3899 8414 3919 8376 3902 8365 3902 8367
3893 8368 3884 8404
TIME...MOT...LOC 2018Z 243DEG 23KT 3895 8401
ConiglioSpecial weather statement, May 20, 4:26 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 20 2017
KYZ094-202100-
Owen KY-
426 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWEN COUNTY UNTIL
500 PM EDT...
At 426 PM EDT, radar indicated a strong thunderstorm 8 miles
northeast of Frankfort, moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Monterey, Natlee, Elk Lake, Beechwood, New Columbus and Harmony.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3835 8481 3835 8482 3836 8484 3836 8487
3837 8487 3838 8490 3850 8484 3850 8469
3845 8461 3837 8471 3835 8476 3834 8479
TIME...MOT...LOC 2026Z 205DEG 25KT 3831 8480
HatzosLocal storm report, May 20, 4:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 NW TURKEY CREEK LAKE 38.74N 83.20W
05/20/2017 E0.88 INCH SCIOTO OH PUBLIC
&&
ALANRSpecial weather statement, May 20, 4:37 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Wilmington OH 437 PM EDT SAT MAY 20 2017 OHZ079-081-202115- Adams OH-Brown OH- 437 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND WEST CENTRAL ADAMS COUNTIES UNTIL 515 PM EDT... At 437 PM EDT, radar indicated a strong thunderstorm near Ripley, moving northeast at 20 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Penny size hail... Very heavy rainfall... Locations impacted include... Georgetown, West Union, Seaman, Decatur, Russellville, Cherry Fork and Redoak. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3873 8380 3885 8392 3895 8358 3880 8355 TIME...MOT...LOC 2037Z 232DEG 18KT 3882 8378 Hatzos
Special weather statement, May 20, 4:52 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
452 PM EDT SAT MAY 20 2017
KYZ097-099-OHZ079-202115-
Mason KY-Bracken KY-Brown OH-
452 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN AND SOUTHWESTERN BROWN COUNTIES UNTIL 515 PM
EDT...
At 451 PM EDT, radar indicated a strong thunderstorm near Augusta,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...
Locations impacted include...
Maysville, Georgetown, Ripley, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Parina, South Ripley, Chatham,
Tuckahoe, Stoney Point and AA Highway at State Route 19.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3862 8402 3865 8409 3879 8403 3887 8394
3885 8384 3874 8377 3864 8389
TIME...MOT...LOC 2051Z 217DEG 20KT 3871 8399
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:41 PM EDT | Special Weather Statement | ILN | Brown | 34 min |
| May 20, 2:56 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 20 min |
| May 20, 3:10 PM EDT | Special Weather Statement | ILN | Brown | 35 min |
| May 20, 3:25 PM EDT | Special Weather Statement | ILN | Clermont | 35 min |
| May 20, 3:42 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 33 min |
| May 20, 3:57 PM EDT | Special Weather Statement | ILN | Adams | 33 min |
| May 20, 4:17 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 20, 4:19 PM EDT | Special Weather Statement | ILN | Brown | 26 min |
| May 20, 4:28 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 32 min |
| May 20, 4:29 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 46 min |
| May 20, 4:34 PM EDT | Areal Flood Advisory | ILN | Brown | 3 hr |
| May 20, 4:37 PM EDT | Special Weather Statement | ILN | Brown | 38 min |
| May 20, 4:43 PM EDT | Areal Flood Advisory | ILN | Scioto | 3 hr |
| May 20, 5:12 PM EDT | Flash Flood Warning | ILN | Brown | 3 hr |
| May 20, 5:17 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 20, 6:59 PM EDT | Areal Flood Advisory | ILN | Clermont | 3 hr |
| May 20, 6:59 PM EDT | Special Weather Statement | ILN | Clermont | 31 min |
| May 19, 8:11 PM EDT | Special Weather Statement | ILN | Lewis | 19 min |
| May 20, 2:15 PM EDT | Special Weather Statement | ILN | Boone, Kenton | 30 min |
| May 20, 2:16 PM EDT | Special Weather Statement | ILN | Bracken | 29 min |
| May 20, 2:42 PM EDT | Special Weather Statement | ILN | Campbell, Kenton | 33 min |
| May 20, 2:58 PM EDT | Special Weather Statement | ILN | Mason | 32 min |
| May 20, 4:26 PM EDT | Special Weather Statement | ILN | Owen | 34 min |
| May 20, 4:52 PM EDT | Special Weather Statement | ILN | Bracken | 23 min |
| May 20, 5:23 PM EDT | Special Weather Statement | ILN | Lewis | 37 min |
| May 20, 5:47 PM EDT | Flash Flood Warning | ILN | Lewis | 3 hr |
| May 20, 6:05 PM EDT | Areal Flood Advisory | ILN | Bracken, Pendleton | 3 hr |
| May 20, 7:07 PM EDT | Severe Thunderstorm Warning | ILN | Carroll | 38 min |
| May 20, 7:51 PM EDT | Special Weather Statement | ILN | Carroll, Gallatin | 24 min |
| May 20, 7:57 PM EDT | Areal Flood Advisory | ILN | Boone, Carroll, Gallatin, Owen | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2017Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.